Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 12, 2021Pulaski County, City of Radford, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 12, 2021, 2:13 PM EDT for Pulaski County, City of Radford, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 2:13 PM EDT (18:13 UTC)
Expired
Jul 12, 2021, 2:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA

Counties City of Radford, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 41 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WWUS81 KRNK 121813
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT Mon Jul 12 2021

VAZ011>014-121845-
Giles-Pulaski-Wythe-Montgomery-
213 PM EDT Mon Jul 12 2021

...A COUPLE OF THUNDERSTORMS WILL AFFECT PULASKI...SOUTHEASTERN 
GILES...NORTHEASTERN WYTHE AND SOUTHWESTERN MONTGOMERY COUNTIES AND 
THE CITY OF RADFORD...

At 211 PM EDT, one thunderstorm was located near Dublin, moving 
northeast at 20 mph. The other thunderstorm was located near Max 
Meadows, moving northeast at 20 mph.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Max Meadows...
Allisonia...
Claytor Dam...
and Fairlawn.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

If you are on or near Claytor Lake or Gatewood Reservoir, get out of 
the water and move indoors or inside a vehicle. Remember, lightning 
can strike out to 10 miles from the parent thunderstorm. If you can 
hear thunder, you are close enough to be struck by lightning. Move 
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 3687 8088 3696 8098 3715 8080 3731 8054
      3712 8045 3699 8061
TIME...MOT...LOC 1811Z 235DEG 19KT 3706 8071 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 12, 9:53 AM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 9:53 AM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
953 AM EDT Mon Jul 12 2021

.SYNOPSIS...
Summertime weather pattern expected the next several days with
scattered mainly afternoon and evening showers and
thunderstorms. The main focus for showers will be over the
mountains. The airmass will remain hot and humid overall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Monday...

Stratus is still lingering in a few places but will lift and
become more cumulus based as the morning wears on. Otherwise
there are a few mid and high clouds around, and expect afternoon
cumulus to to build with scattered showers and thunderstorms
once again. Building ridging over the eastern half of the
forecast area will suppress most of the activity west of the
Blue Ridge. We should see most of the convection die down with
sunset.

Made a few changes to temperatures and sky cover for this
update. We are on track to reach the 80s to lower 90s for highs.

As of 400 AM EDT Monday...

Very warm and humid conditions will persist today with scattered
mainly afternoon and evening showers/storms across the mountains.
Forecast confidence = moderate to high.

A strong Bermuda High will persist over the western Atlantic
today. 500 MB heights are actually forecast to increase a bit,
and this will work to suppress deep convection east of the Blue
Ridge. Water Vapor imagery indicates mid-level drying moving
inland from the coast, so areas underneath this subsidence will
see very little deep convection in the near term.

The place to watch for storms this afternoon will be along and
west of the Blue Ridge where differential heating across the
mountains will provide lift for scattered deep convection.
Again, water vapor imagery kind of tells the story with a
pipeline of deeper moisture running south to north around the
western periphery of the Bermuda High and east of a slow moving
upper level trough over the western Ohio Valley. This ribbon of
moisture will provide an elevated source of water vapor which
will enhance rainfall rates and QPF where deep convection
occurs. Similar to yesterday, can't rule out low chance for
excessive rainfall across our far western CWA where the surface
and upper level wind flow will be parallel resulting in
training of cells along our western mountains. CAMS suggest best
chance for training storms to occur from the Grayson Highlands
northeast to along the WV/VA border. Lack of a good forcing
mechanism suggests Flash Flood threat to be isolated with
probabilities too low for FFA.

Temperatures today and tonight will be similar to yesterday.
Persistence is probably the better forecast...although numbers
advertised are a degree or two warmer in the east due to more
subsidence and less cloud cover.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 400 AM EDT Monday...

We'll be looking at a classic summertime weather pattern this week...

Expect warm, muggy conditions to persist through the middle of the
week for the lower mid-Atlantic as upper level ridging/surface high
pressure remain situated off the Atlantic coast, supporting a steady
stream of Gulf moisture flowing northward along the Appalachian
chain.

Greatest coverage for showers and thunderstorms will be on Tuesday,
particularly across the mountains, given added instability
associated with an upper level trough over the Midwest region.
Coverage of showers and storms will the decrease somewhat on
Wednesday, and still more on Thursday, as the upper trough weakens
and upper ridging becomes dominant, making for an overall more-
stable atmosphere. Regardless, given deep moisture, with
precipitable water values in the 1.5 to 1.8 range each day, and
strong surface heating, any thunderstorms will have the potential of
producing locally damaging winds and/or 2 to 4 inch per hour
rainfall rates which may result in localized flash flooding. Again,
better chances for this will be more across the mountains, locations
that are further removed from the stabilizing influence of the upper
ridge over the Atlantic. That stated, cannot rule out localized,
brief periods of severe weather anywhere across the lower mid-
Atlantic.

Temperatures will be similar each day, with mid/upper 80s for highs
across the mountains, while the foothills and Piedmont can expect
upper 80s to low 90s. Overnight lows will fall into the 60s. With
clouds diminishing each evening, patchy fog will become a
possibility each night, particularly in the river valleys and across
any locations that receive significant rainfall the evening prior.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 400 AM EDT Monday...

Showers and thunderstorms will remain in the forecast each afternoon
and evening through next weekend as a cold front moves southward
from the Great Lakes region, eventually stalling somewhere near the
Ohio River Valley. Given deepening moisture pooling ahead of the
front, particularly on Saturday and Sunday, believe we will have
increasing coverage of convection, where much of the area will
receive rainfall at some point over the weekend. Otherwise, humid
conditions will persist, with highs generally in the 80s and lows in
the 60s.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 940 AM EDT Monday...

Lingering IFR/MVFR in stratus will continue to improve this
morning to VFR.

After 16Z, expect cloud buildups, mainly over the mountains
with scattered shra/tsra for the afternoon and evening.
Convective allowing models suggest main focus for deep
convection will be along and west of the Blue Ridge with
potential impacts to KROA/KBCB/KBLF/KLWB. Activity that develops
is expected to move from SSW-NNE at about 15-20kts.

Ended TSTM threat after sunset. Aside from daytime heating there
is little or no focus for showers overnight. As such, anticipate
another night of mainly VFR, transitioning to patchy MVFR fog
where it rains, and local IFR/LIFR fog restrictions within the
deeper mountain valleys, with impacts to KLWB and possibly KBCB.

Moderate confidence in ceilings,visibilities and winds during
the taf period.

Extended Aviation Discussion...

Daily Sub-VFR afternoon and evening showers and thunderstorms
look to continue for the Tuesday through Friday timeframe.
Thunderstorm activity will mainly be confined to the mountains
Tuesday and Wednesday as ridging and subsidence aloft starts to
build from the southeast. Better chances for storms arrive
Thursday and Friday as our next front nears the area. The
unsettled weather will continue on Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...NF
LONG TERM...NF
AVIATION...PM/SH
Hazardous weather outlook, Jul 12, 5:15 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
515 AM EDT Mon Jul 12 2021

NCZ001>006-018>020-VAZ014-016>018-022>024-032>035-043>047-058-059-
130915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
515 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009>013-015-019-020-WVZ042>044-507-508-130915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
515 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for excessive rainfall due to
slow moving afternoon and evening thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk for excessive rainfall Tuesday
afternoon due to slow moving thunderstorms, otherwise the
probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 12, 10:52 AM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     1 NNW HURT              37.10N 79.29W
07/11/2021                   PITTSYLVANIA       VA   FIRE DEPT/RESCUE

            A FEW TREES DOWN NEAR HURT.

&&

SH
Special weather statement, Jul 12, 1:18 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
118 PM EDT Mon Jul 12 2021

NCZ002-VAZ009-012-013-015-016-121745-
Alleghany-Grayson-Pulaski-Wythe-Smyth-Carroll-
118 PM EDT Mon Jul 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
SOUTHWESTERN PULASKI...EAST CENTRAL SMYTH...WYTHE...NORTHWESTERN
CARROLL AND CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

At 118 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Max Meadows to near Speedwell to
Piney Creek. Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Wytheville...
Rural Retreat...
Independence...
Fries...
Max Meadows...
Mouth Of Wilson...
and Patterson.

LAT...LON 3691 8131 3705 8100 3707 8091 3709 8092
      3711 8087 3680 8073 3666 8097 3648 8132
      3656 8135
TIME...MOT...LOC 1718Z 230DEG 14KT 3702 8095 3681 8124 3657 8129

RR
Special weather statement, Jul 12, 1:48 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Mon Jul 12 2021

WVZ507-508-121815-
Western Greenbrier-Eastern Greenbrier-
148 PM EDT Mon Jul 12 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL GREENBRIER COUNTY...

At 147 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles west of Marlinton to near Meadow
Bluff. Movement was northeast at 40 mph.

Winds in excess of 30 mph are possible with these storms.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Locations impacted include...
Rupert...
Trout...
Leonard...
Williamsburg...
Meadow Bluff...
Asbury...
and Anjean.

LAT...LON 3823 8037 3822 8036 3811 8036 3807 8030
      3779 8060 3782 8071 3786 8077 3787 8075
      3789 8076 3824 8039
TIME...MOT...LOC 1747Z 236DEG 33KT 3825 8029 3785 8068

RR
Special weather statement, Jul 12, 2:07 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Mon Jul 12 2021

NCZ001-002-VAZ015-121830-
Ashe-Alleghany-Grayson-
207 PM EDT Mon Jul 12 2021

...AN AREA OF HEAVY SHOWERS, AND EMBEEDED THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY...CENTRAL ASHE COUNTIES IN NORTHWESTERN NORTH
CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA...

At 205 PM EDT, heavy rain showers, and a few thunderstorms were
clustered near Piney Creek, or near Mouth Of Wilson, moving
northeast at 15 mph.

This area received over 2 to 3 inches yesterday, and additional
heavy rainfall will likely cause low lying flooding, and ponded
water on roads.

Locations impacted include...
Jefferson...
West Jefferson...
Independence...
Mouth Of Wilson...
Bridle Creek...
Stratford...
and Grassy Creek.

The heavy rain will quickly reduce visibility and result in ponding
of water on roadways, standing water in low lying areas, and minor
flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3635 8146 3638 8160 3671 8128 3658 8111
TIME...MOT...LOC 1805Z 235DEG 14KT 3653 8135

WP
Special weather statement, Jul 12, 2:09 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Mon Jul 12 2021

NCZ001-002-VAZ015-121845-
Ashe-Alleghany-Grayson-
209 PM EDT Mon Jul 12 2021

...AN N AREA OF HEAVY SHOWERS, AND EMBEDDED THUNDERSTORMS WILL
AFFECT NORTHWESTERN ALLEGHANY...CENTRAL ASHE COUNTIES IN
NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...

At 208 PM EDT, heavy rain showers, and a few thunderstorms were
clustered over Piney Creek, or near Mouth Of Wilson, moving
northeast at 15 mph.

This area received over 2 to 3 inches yesterday, and additional
heavy rainfall will likely cause low lying flooding, and ponded
water on roads.

Locations impacted include...
Jefferson...
West Jefferson...
Independence...
Mouth Of Wilson...
Bridle Creek...
Stratford...
and Grassy Creek.

This heavy rain will quickly reduce visibility and result in ponding
of water on roadways, standing water in low lying areas, and minor
flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3635 8146 3638 8160 3671 8128 3658 8111
TIME...MOT...LOC 1808Z 235DEG 14KT 3653 8134

WP
Special weather statement, Jul 12, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT Mon Jul 12 2021

VAZ011>014-121845-
Giles-Pulaski-Wythe-Montgomery-
213 PM EDT Mon Jul 12 2021

...A COUPLE OF THUNDERSTORMS WILL AFFECT PULASKI...SOUTHEASTERN
GILES...NORTHEASTERN WYTHE AND SOUTHWESTERN MONTGOMERY COUNTIES AND
THE CITY OF RADFORD...

At 211 PM EDT, one thunderstorm was located near Dublin, moving
northeast at 20 mph. The other thunderstorm was located near Max
Meadows, moving northeast at 20 mph.

Locations impacted include...
Radford...
Pulaski...
Dublin...
Max Meadows...
Allisonia...
Claytor Dam...
and Fairlawn.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

If you are on or near Claytor Lake or Gatewood Reservoir, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

LAT...LON 3687 8088 3696 8098 3715 8080 3731 8054
      3712 8045 3699 8061
TIME...MOT...LOC 1811Z 235DEG 19KT 3706 8071

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:18 PM EDTSpecial Weather StatementRNKGrayson, Wythe27 min
Jul 12, 2:07 PM EDTSpecial Weather StatementRNKGrayson23 min
Jul 12, 2:09 PM EDTSpecial Weather StatementRNKGrayson36 min
Jul 12, 2:33 PM EDTSpecial Weather StatementRNKBath27 min
Jul 12, 5:05 PM EDTSpecial Weather StatementRNKBotetourt25 min
Jul 12, 5:14 PM EDTSpecial Weather StatementRNKCarroll31 min
Jul 12, 7:24 PM EDTSpecial Weather StatementRNKTazewell36 min
Jul 12, 3:00 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe81 min
Jul 12, 1:48 PM EDTSpecial Weather StatementRNKGreenbrier27 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.